Indiana, 2019

Tornado and Damaging Winds in Indiana, August 12 to 13, 2019

August 12 to 13, 2019 · NWS IND · 5 events in 3 counties and zones

A line of thunderstorms moved across parts of central Indiana late in the evening on August 12th and continued into the early hours of August 13th. One of the thunderstorms produced a brief tornado in Sullivan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms moved across parts of central Indiana late in the evening on August 12th and continued into the early hours of August 13th. One of the thunderstorms produced a brief tornado in Sullivan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 12, 9:31 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 9:31 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1031 AM EDT Mon Aug 12 2019

.UPDATE...
Aviation section updated

&&

.SYNOPSIS...
Issued at 155 AM EDT Mon Aug 12 2019

Area is now between weather systems as high pressure has moved
off to the east over the east central U.S. and low pressure is
over the central Plains. mid level ridge is centered over OK and
northeast TX which places the area underneath west-northwest flow
aloft favorable for thunderstorm complexes developing over the
Plains into IA/MO and move into IL/IN the next 24 hours.

&&

.NEAR TERM /This afternoon and Tonight/...

Issued at 938 AM EDT Mon Aug 12 2019

GOES16 shows MCS over Missouri and IL drifting east toward SW
Central Indiana. Radar returns shows the first cluster of showers
and storms over southern Illinois...drifting ESE...but weakening
on approach as often occurs at this time of day. Surface analysis
shows low pressure over NB and IA with a warm front extending SE
across IA into Illinois. The frontal boundary is expected to
approach Indiana today and Cloud cover associated with the
approaching MCS w=may limit heating today....not to mention the
HRRR does suggest the propagation of some remnant showers of the
MCS across parts of Central Indiana this afternoon. Thus have
trended highs a little cooler than the previous forecast and also
bumped pops a little higher into the lower chance category for the
afternoon.

Several models like the HRRR and the HREF ensemble shows that
another MCS is expected to develop over IA into IL later this
afternoon into early tonight. Forecast area is in a SLIGHT risk
for severe storms tonight as MLCAPE values are forecast to be 2000
to 2500 J/kg and 0-3km storm relative helicity will be 200 to 300
m2/s2 around 13/06Z. Looking at forecast soundings from both the
GFS and NAM shows the instability, but many of the wind profiles
are unidirectional and around 40 kt 0-6 km. They also show a
slight inversion at first or a lapse rate of little change in the
lowest layers. That indicates that much of the convection may be
slightly elevated, possibly due to decoupling of the surface winds
and lower level winds. Thus, main threats with the MCS or its
remnants tonight will be moderate to brief heavy rain and gusty
winds with the storms.

&&

.SHORT TERM /Tuesday and Wednesday/...

Issued at 237 AM EDT Mon Aug 12 2019

Thunderstorm activity overnight looks like it will linger into
early Tuesday as storms move off to the east before early
afternoon. Low pressure associated with the storm system is
forecast to OH late in the morning allowing for gradual clearing
during the afternoon Tuesday. There will still be a chance for
some scattered showers and storms as a cold front moves across the
area Tuesday afternoon. Weak high pressure moves into the area
going into Tuesday evening into Wednesday with rising pressures
moving into the area behind a weather system that will move off to
the north of central IN early on Wednesday.

&&

.LONG TERM /Thursday through Sunday/...

Issued at 308 AM EDT Mon Aug 12 2019

The long term pattern starts out with an upper trough moving through
the area and off to the east. Flatter, more progressive flow takes
its place aloft as high pressure builds in and moves across central
Indiana at the surface. While models depict a weak upper wave
moving through the flow on Friday, surface high pressure and
generally dry column wind up keeping the area dry. This feature is
the only bit of forcing that moves through until Sunday afternoon
at the earliest, so the majority of the long term will be dry
with only a slight chance of thunderstorms moving in to parts of
the area from Sunday afternoon on. Temperatures will run cooler
than normal initially in the long term with cold advection behind
the frontal passage Tuesday, but temperatures will rebound to
normal Friday and then climb into the upper 80s and lower 90s for
the weekend.

&&

.AVIATION /Discussion for the 121500Z IND Taf Update/...

VFR Conditions are expected to continue this afternoon. No
significant changes to the ongoing taf. Best forcing looks to
arrive overnight as a warm front passes...and we continue to focus
windows for precip then. Confidence for precise timing for
thunderstorms remains low. Any storm that does strike a taf site
late this evening and overnight may result in brief MVFR to IFR
conditions.

Previous Discussion Below

/Discussion for 121200z TAF issuance/...

Issued at 659 AM EDT Mon Aug 12 2019

VFR outside of thunderstorms. There will be chances for
thunderstorms today, but probability at any one site during the
day is low enough to leave out. However chances increase tonight
and will have a VCTS going for much of the night. Could see some
LLWS as a low level jet moves through around 4-10z or so. Ceilings
will drop to MVFR late overnight.

Light and variable winds this morning will increase and become
SWly through the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...Puma/DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...CP/JP
Hazardous weather outlook, Aug 12, 4:46 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
546 AM EDT Mon Aug 12 2019

INZ021-028>031-035>049-051>057-060>065-067>072-131000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
546 AM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is chance for thunderstorms today, and thunderstorms
are likely tonight. Some of these storms could be strong to severe.
Heat index values could approach 100 in the southwestern counties
today.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Excessive heat.

Timing: Thunderstorms are possible any time. The most likely timing
for severe storms will be 11 pm to 2 am. Hottest heat index values
will be during the afternoon and early evening.

Discussion: Warm moist air will combine with an approaching frontal
system to bring chances for showers and thunderstorms, some of which
could be severe, to central Indiana today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Chances for thunderstorms could return Sunday afternoon. Heat index
values could approach 100 in the southern counties Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

The radar

The Evansville,IN radar (KVWX), 98 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Sullivan

When
August 12, 11:44 AM EST to 11:47 AM EST
Where
Sullivan County, 2.66 mi WNW of Graysville to 1.55 mi NNW of Graysville
Rating
EF1
Path length
1.72 mi
Path width
100 yd
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.135, -87.616

The tornado began near the intersection of County Road 350 North and 1125 West and tracked northeast. There was damage to multiple corn fields as well as multiple areas of tree damage along the path. A swirling pattern was noted in the sheared and downed corn stalks on County Road 1050 West, north of County Road 350 North. The tornado damage came to an end a half a mile northeast of where County Road 350 North turns north and becomes County Road 1000 West.

Thunderstorm Wind, Sullivan

When
August 13, 12:08 AM EST
Where
Sullivan County, 1.48 mi SSE of Sullivan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.080, -87.410

Spotter reported 3 utility poles snapped at the ground and held up by the wires. Relayed via amateur radio and time estimated from radar.

Thunderstorm Wind, Knox

When
August 13, 12:23 AM EST
Where
Knox County, 2.34 mi NNW of Bicknell
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
38.810, -87.320

Large tree limb downed by thunderstorm wind gust on Freelandville Road. Time estimated from radar.

Thunderstorm Wind, Knox

When
August 13, 12:29 AM EST
Where
Knox County, 1.75 mi SE of Fritchton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.660, -87.400

Large tree down on Robinson Road between Anson Road and Mount Zion Road due to thunderstorm wind gusts. Time estimated from radar.

Thunderstorm Wind, Daviess

When
August 13, 12:42 AM EST
Where
Daviess County, Elnora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.870, -87.080

Numerous live tree limbs snapped by thunderstorm wind gusts around the town of Elnora.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848783, 848780, 848781, 848782, 849468.